mtt_mast_powered_new.png

80°F
Sponsored by

Choosing an OTC Pain Reliever

Choosing an over-the-counter pain reliever can be confusing. This article explains the difference between pain relievers and how to use them safely.

Looking for pain relief but wondering about the difference between one pain reliever and another? 

To help you sort through the options, WebMD consulted four medical experts. Read on to learn what they say about the differences between over-the-counter (OTC) pain relievers and how to use them safely. Then use the charts to compare pain relievers and see their brand names.

OTC Pain Relievers Are Not All the Same

Acetaminophen and nonsteroidal anti-inflammatory drugs (NSAIDs) are the two main types of OTC pain relief products.

However, not all pain relievers do this in the same way. Different pain relievers affect the body differently -- and have different side effects.

Although these products are effective at relieving pain, not everyone responds to them the same way. “So if one type of pain reliever doesn’t work for you, another might,” says Bimal Ashar, MD, associate professor of medicine at the Johns Hopkins University School of Medicine.

How Accidental Overdoses Can Happen

NSAIDs and acetaminophen can cause problems when not used according to the recommendations on the label. “Nonprescription does not mean nontoxic,” says Edward Krenzelok, PharmD, director of the Pittsburgh Poison Center and Drug Information Center at the University of Pittsburgh Medical Center. “If you take a higher dose than recommended or take it for longer than advised, there can be serious adverse effects.”

Taking too much acetaminophen (overdose), for example, can cause liver damage.

“People don’t realize that acetaminophen is in hundreds of pain relief products. It’s found in cough and cold remedies, pain relievers, and prescription medications,” says Miranda Wilhelm, PharmD, clinical assistant professor at the Southern Illinois University Edwardsville School of Pharmacy. “So consumers often don’t recognize that they are taking two different products with the same ingredient.”

To compound the problem, many manufacturers have listed acetaminophen on labels as “APAP” (the abbreviation for another name for acetaminophen, “N -acetyl-p-aminophenol”). The FDA has mandated new labeling that clarifies this. “But many people still have products in their home with older labels, so it’s important to check,” Wilhelm says.

How to Avoid Problems with OTC Pain Relievers

“If you take OTC pain relievers according to the directions on the label, then you should be fine,” Ashar says. “However, they are still medicines. All have risks for side effects and interactions with other medications.”

To prevent complications, follow these tips:

Read and follow the label. Always look for the active ingredient on the label. That way you know what you are taking.

Use them as briefly as possible. “Over-the-counter pain relievers should only be used for the temporary relief of acute pain,” Krenzelok tells WebMD. If your pain lasts longer than 10 days, "it could be an indication of a more serious problem, and you should see your doctor for advice,” he says. Never take more than the recommended dose or take pain relievers for longer than recommended.

Don’t use NSAIDs daily for chronic pain. The longer you take pain relievers, the more likely you are to have side effects. That's why you should not take OTC pain relievers for more than 10 days without talking to your doctor. One reason is that "all NSAIDs -- except for aspirin -- also increase the risk for heart attack and stroke when used over long periods,” William Grubb, MD, DDS, director of the New Jersey Pain Institute and associate professor of anesthesia at the Robert Wood Johnson Medical School, tells WebMD.

Know when to talk to your doctor about taking them. “If you have health problems, or take a lot of other medications, it’s a good idea to check with your doctor about how and when to use these products,” Ashar says. Tell your doctor about any OTC products or supplements you use. And if you are given a new prescription medication, ask whether it is safe to also take OTC pain relievers.

Compare OTC Pain Relievers

Still not sure the differences between OTC pain relievers? Use these charts to compare some side effects and possible complications at a glance.  

Acetaminophen

This medicine relieves mild to moderate pain from muscle aches, headaches, colds, sore throats, backaches, arthritis, toothaches, and menstrual periods. It also helps reduce fever. 

 

OTC Brand Names (not a complete list)Possible ComplicationsPrecautions

Tylenol

 

OTC Combination products include:

Products for cold and flu symptoms 

Overdosing on this ingredient can cause liver damage that can lead to liver failure. You should stop taking this drug and call your doctor or poison control immediately  if you suspect you have overdosed.  

Signs and symptoms of overdose may not be immediately noticeable but can include:

  • Nausea and vomiting
  • Upset stomach
  • Loss of appetite
  • Sweating

These symptoms may not appear until 12 to 24 hours after taking the medicine.

Do not use with any other drug that contains acetaminophen.

Talk with your doctor before taking this medication if you:

  • drink more than three alcoholic drinks per day
  • take a blood-thinning drug called warfarin (Coumadin)
  • are pregnant or breast-feeding.

Check with your doctor or pharmacist about drug interactions with other medications or supplements you are taking.

 

Aspirin

This type of NSAID is used to treat mild to moderate pain and help reduce fever. It is also used to help prevent heart attacks and stroke in people who have angina (chest pain) and in those who have had a previous heart attack or stroke. You should never take aspirin for your heart without first asking your doctor.

 

OTC Brand Names (not a complete list)Possible ComplicationsPrecautions

Bayer Aspirin

Bufferin

Ecotrin

Excedrin

St. Joseph

Some brands, such as Alka Seltzer, Goody's, and others, contain aspirin along with other ingredients.

 

Aspirin may cause stomach irritation and bleeding. Possible symptoms include:

  • Bloody, tarry black stools
  • Vomiting blood that looks like coffee grounds

It’s best to avoid alcohol while taking aspirin because it can increase this risk.

An allergic reaction is also possible, which can cause:

  • Hives
  • Facial swelling
  • Asthma/wheezing

Also call your doctor if you have ringing in your ears or hearing problems.

If you are taking aspirin to prevent heart attack or stroke, talk to your doctor before taking an NSAID, as they may make aspirin less effective.

 

 

Children and teens under 18 should not take aspirin because of the risk of developing Reye Syndrome, a potentially fatal condition.

 

Talk with your doctor before taking this medication if you:

  • are allergic to aspirin or other NSAIDs
  • have stomach bleeding or ulcers or other bleeding disorders
  • are pregnant

If you are having surgery, including dental surgery, be sure to tell your dentist or doctor that you take aspirin.

Check with your doctor or pharmacist about drug interactions with other medications or supplements you are taking.

 

NSAIDs (Ibuprofen/ Naproxen Sodium )

These medications are used to treat mild to moderate pain and reduce fever. People take them to treat pain due to arthritis, menstrual cramps, cold and fever, muscles aches, toothaches, backaches, and headaches.

 

OTC Brand Names (Not a complete list)Possible ComplicationsPrecautions

Ibuprofen:

Advil

Midol Liquid Gels

Motrin

Some brands, such as Advil Cold and Sinus, contain ibuprofen along with other medicines.

 

Naproxen Sodium:

Aleve

Midol Extended Relief

Some brands, such as Aleve Cold and Sinus, contain naproxen sodium along with other medicines.

 

NSAIDs can irritate the stomach lining and increase the risk for stomach bleeding and ulcers. Some medications, smoking, and drinking alcohol can increase this risk.

Possible symptoms of stomach bleeding include:

  • Bloody, tarry, black stools
  • Vomiting up blood that looks like coffee grounds

The risk of heart attack or stroke may increase if you take more than directed or for longer than directed.

Older adults, people in poor health, and people who take NSAIDs over a long period of time and at higher doses are more likely to have complications.

Talk with your doctor before taking this medication if you:

  • are allergic to aspirin or other NSAIDs
  • drink more than three alcoholic drinks a day
  • have kidney disease, liver cirrhosis, high blood pressure, or heart disease
  • have stomach bleeding or ulcers or other bleeding disorders
  • are pregnant
  • have a history of asthma

If you are having surgery, including dental surgery, be sure to tell your dentist or doctor that you take NSAIDs.

Check with your doctor or pharmacist about drug interactions with other medications or supplements you are taking.

 

Page: [[$index + 1]]
comments powered by Disqus

Top Video Stories